Kansas, 2006

Tornadoes and Hail in Kansas, April 6, 2006

April 6, 2006 · NWS TOP · 37 events in 12 counties and zones

27 hail, 5 tornado, 4 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$910,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 6, 2:06 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 6, 2:06 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT THU APR 6 2006

.DISCUSSION...

STILL ON TRACK FOR SEVERE WEATHER TODAY. SKIES HAVE CLEARED OVER THE
CWA...AND UPPER LOW IS SLOWLY PROGRESSING EASTWARD OUT OF
SOUTHEASTERN COLORADO...BOTH OF WHICH ARE DESTABILIZING THE
ATMOSPHERE OVER THE AREA. INITIAL SURFACE LOW THIS AFTERNOON IS IN
CENTRAL NEBRASKA...HOWEVER PRESSURE FALLS INDICATE SECONDARY SURFACE
LOW  DEVELOPING FARTHER SOUTH ALONG THE SURFACE TROF IN SOUTH
CENTRAL KANSAS. UPPER JET STARTING ITS PROGRESSION EASTWARD INTO OK
ATTM.

UPPER JET SLIDES EASTWARD IN CONCERT WITH DRYLINE...AND WILL AID IN
INITIATION AND STRENGTH OF STORMS DEVELOPING OVER THE NEXT FEW HOURS
AND CONTINUING INTO THE EVENING AS THE ENTIRE SYSTEM MOVES EAST.
WITH INSTABILITY INTO THE 1-2.5K RANGE...AND 0-6KM BULK  SHEAR
40-60KTS...SURFACE BASED STORMS WHICH INITIATE SHOULD HAVE NO
PROBLEM BECOMING SEVERE QUICKLY. ANOTHER CONCERN WILL BE STORMS
WHICH DO DEVELOP ON THE NOSE OF THE UPPER JET SOUTH OF THE
AREA...THEN PROPAGATE RAPIDLY NORTHWARD INTO THE AREA WITH STORM
MOVEMENT OF 50 KTS OR MORE POSSIBLE...CONSIDERING 500 MB WINDS
50-70KTS. AS PRESSURES DROP ACROSS CENTRAL KANSAS...EXPECT TO SEE
SOME BACKING OF THE LOW LEVEL WINDS...WHICH WOULD INCREASE THE
TORNADO THREAT. STORMS CURRENTLY DEVELOPING NORTHWEST OF
WICHITA...AND WILL INCREASE IN COVERAGE AND INTENSITY ALONG THE
DRYLINE...AND PROPAGATE EAST ACROSS NORTHEAST KANSAS INTO THE
EVENING HOURS.  ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN THE
UNSTABLE AIRMASS AHEAD OF THIS LINE...WHICH WILL ALSO CARRY A
WIND...HAIL AND TORNADO THREAT. STAY TUNED TO LOCAL MEDIA AND NOAA
WEATHER RADIO FOR DETAILS AS THIS HAZARDOUS WEATHER SITUATION
DEVELOPS.

COULD HAVE SOME CONCERNS FOR WINDS TOMORROW AS UPPER LOW RETROGRADES
NORTHWARD THEN BACK SOUTHWARD INTO THE AREA AND BRINGS IN MID LEVEL
WINDS GREATER THAN 40KTS. EASTERN AREAS MAY CATCH A BREAK FROM THE
PRECIP EARLY BUT BY DAYS END EXPECT CLOUDY WET AND COOLER
CONDITIONS.

WITH UPPER LOW IN THE VICINITY...AND INSTABILITY FOR AT LEAST EARLY
EVENING HOURS...WILL KEEP MENTION OF PRECIP FOR FRIDAY
EVENING...ISOLATED THUNDER NEAR LOW OVER SOUTHEAST CWA STILL
POSSIBLE.  THINNING CLOUDS AFTER MIDNIGHT WITH MOSTLY CLEAR SKIES
ACROSS ALL BUT FAR SOUTHERN PORTIONS OF CWA BY SATURDAY MORNING.
COOLER...DRIER AIR FILTERING IN...LOWS FROM AROUND 30 NORTHERN
COUNTIES TO MIDDLE 30S EAST CENTRAL COUNTIES.  H850 MB TEMPS IN THE
SINGLE DIGITS BY 00Z SUN.  HIGHS SATURDAY FROM THE MIDDLE 50S
NORTHEAST TO UPPER 50S SOUTHWEST COUNTIES.

RIDGING ALOFT SATURDAY INTO SUNDAY...FLATTEN SOME BY NORTHERN STREAM
SHORTWAVE BUT LITTLE MOISTURE TO WORK WITH HERE.  AT THE SURFACE...
LEE SIDE TROUGHING TAKING SHAPE...SOUTHERLY WINDS RETURNS TO THE
AREA.  HOWEVER ANOTHER COOL START SUNDAY MORNING...LOW TO MID 30S
EAST TO MID TO UPPER 30S FAR WEST...BEFORE TEMPS REBOUND INTO THE
UPPER 60S FOR HIGHS SUNDAY AFTERNOON.

SOUTHWEST FLOW ALOFT MONDAY INTO WEDNESDAY POSES SOME PROBLEMS WITH
TIMING OF SHORTWAVES ON MODELS.  GFS SCENARIO HAS ONE SHORTWAVE
PUSHING SOUTH OF SOUTHWEST MONDAY NIGHT INTO TUESDAY AND TAKING
DEEPER MOISTURE WITH IT...BUT STILL LAGGING MAIN TROUGH TO THE
WEST.  LATEST ECMWF NOT AS DISTINCT WITH LEAD SHORTWAVE BUT SLOWER
AND STRONGER WITH MAIN SHORTWAVE COMING THROUGH TUESDAY INTO TUESDAY
NIGHT.  FOR NOW...LEANING TOWARD ECMWF SOLUTION...KEEPING MONDAY DRY
WITH HIGHS IN THE MIDDLE 70S.  KEPT PRECIPITATION CHANCES MONDAY
NIGHT AND WENT MORE WITH CHANCE POPS TUESDAY INTO TUESDAY NIGHT.
HIGHS TUESDAY AND WEDNESDAY MAINLY IN THE LOWER 70S WITH LOWS IN THE
MIDDLE 50S TUESDAY...UPPER 40 TO LOWER 50S WEDNESDAY MORNING.

UPPER RIDGING MOVES IN WEDNESDAY NIGHT INTO THURSDAY.  DRY PERIOD.
LOWS WEDNESDAY NIGHT UPPER 40S NORTH TO LOWER 50S SOUTH...HIGHS
THURSDAY LOWER 70S NORTH TO MIDDLE 70S SOUTH.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC/PF
Hazardous weather outlook, Apr 6, 2:53 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT THU APR 6 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A DRYLINE IN CENTRAL
KANSAS. ADDITIONALLY A FEW DISCRETE STORMS COULD DEVELOP AHEAD OF
THE DRYLINE. ANY OF THESE STORMS CAN QUICKLY BECOME
SEVERE...CAPABLE OF PRODUCING HAIL AS LARGE AS 2 TO 4 INCHES IN
DIAMETER...STRONG WINDS 60 TO 80 MPH AND TORNADOES. THESE STORMS
ARE EXPECTED TO MOVE INTO PARTS OF NORTHEAST AND EAST CENTRAL
KANSAS BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS.
PERSONS SHOULD BE REVIEWING PREPAREDNESS REQUIREMENTS...KNOW
WHERE TO TAKE SHELTER AS THIS IS A HIGHLY DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL AND PARTS OF
NORTHEAST KANSAS DURING THE DAY FRIDAY. A FEW OF THESE STORMS
COULD PRODUCE HAIL.

MORE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE AREA FROM MONDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED. PREPARATIONS SHOULD MADE NOW FOR
WIDESPREAD SEVERE WEATHER ACROSS NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS FOR THE REMAINDER OF THE AFTERNOON AND THIS
EVENING.

The radar

The Topeka radar (KTWX), 118 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

27 hail, 5 tornado, 4 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Ottawa

When
April 6, 2:55 PM CST
Where
Ottawa County, 2 mi N of Bennington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -97.600

Hail, Ottawa

When
April 6, 3:03 PM CST
Where
Ottawa County, 14 mi E of Minneapolis
Measured
1 in hail
Reported by
AIRPLANE PILOT
Coordinates
39.133, -97.450

Tornado, Dickinson

When
April 6, 3:03 PM CST to 3:08 PM CST
Where
Dickinson County, 3 mi SW of Manchester
Rating
F1
Path length
2.5 mi
Path width
200 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
39.067, -97.350

This tornado touched down 2.5 mile southwest of Manchester at 3:03pm cst and travelled 2.5 miles before lifting 1 mile west of Manchester at 3:08pm cst. The tornado was originally spotted by law enforcement as well as an off-duty NWS employee. It had a path width of 200 yards and damaged or destroyed several outbuildings and flipped a mobile home on its side. The damage was rated as F1. A supercell thunderstorm spawned this tornado.

Tornado, Clay

When
April 6, 3:13 PM CST to 3:15 PM CST
Where
Clay County, 4 mi ENE of Longford
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
39.183, -97.250

This tornado formed 4 miles east-northeast of Longford at 3:13pm cst and stayed on the ground for 1 mile before disipating 5 miles east-northeast of Longford at 3:15pm cst. It was an F0 tornado with a path width of 100 yards. Damage was only to trees. It was caused by a supercell thunderstorm. This tornado was reported as being briefly on the ground at the same time as the tornado 5 miles northeast of Longford.

Tornado, Clay

When
April 6, 3:14 PM CST to 3:19 PM CST
Where
Clay County, 5 mi NE of Longford
Rating
F0
Path length
4 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
39.217, -97.250

This tornado formed 5 miles northeast of Longford at 3:14pm cst and travelled 4 miles before lifting 9 miles northeast of Longford at 3:19pm cst. It was an F0 tornado with a path width of 100 yards that caused damage to 3 outbuildings and downed a large tree. It formed from a supercell thunderstorm. The tornado was reported as being on the ground briefly at the same time as the tornado 4 miles east-northeast of Longford by a storm chaser.

Thunderstorm Wind, Clay

When
April 6, 3:39 PM CST
Where
Clay County, Clay Center
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -97.117

Debris reported on the west side of town.

Tornado, Clay

When
April 6, 3:40 PM CST to 3:52 PM CST
Where
Clay County, 2 mi W of Clay Center
Rating
F1
Path length
9 mi
Path width
880 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
39.383, -97.150

This tornado formed from a supercell thunderstorm 2 miles west of Clay Center at 3:40pm cst and travelled 9 miles before lifting 2 miles south-southwest of Garfield Center at 3:52pm cst. The tornado was up to 1/2 mile wide at times and damaged numerous outbuildings, trees, roofs, and irrigation pivots along its path. It was rated as a strong F1 tornado.

Hail, Clay

When
April 6, 3:52 PM CST
Where
Clay County, 6 mi NE of Morganville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -97.117

Hail, Dickinson

When
April 6, 3:53 PM CST
Where
Dickinson County, 6 mi N of Herington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -96.950

Hail, Morris

When
April 6, 3:58 PM CST
Where
Morris County, 5 mi NW of White City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.800

Hail, Geary

When
April 6, 4:08 PM CST
Where
Geary County, 6 mi S of Junction City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -96.833

Hail, Morris

When
April 6, 4:09 PM CST
Where
Morris County, 1 mi NW of Council Grove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -96.500

Measured at Council Grove Lake.

Hail, Geary

When
April 6, 4:10 PM CST
Where
Geary County, Junction City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.833

Hail, Pottawatomie

When
April 6, 4:10 PM CST
Where
Pottawatomie County, 1 mi W of Olsburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.633

Hail, Geary

When
April 6, 4:10 PM CST
Where
Geary County, Ft Riley
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -96.767

Hail, Morris

When
April 6, 4:15 PM CST
Where
Morris County, 1 mi S of Dwight
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -96.583

Hail, Morris

When
April 6, 4:17 PM CST
Where
Morris County, Dwight
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.583

Hail, Wabaunsee

When
April 6, 4:18 PM CST
Where
Wabaunsee County, Alta Vista
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -96.483

Hail, Riley

When
April 6, 4:20 PM CST
Where
Riley County, Ogden
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -96.717

Tornado, Washington

When
April 6, 4:20 PM CST to 4:43 PM CST
Where
Washington County, 5 mi N of Barnes
Rating
F2
Path length
17 mi
Path width
440 yd
Property damage
$750,000
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -96.867

This tornado touched down at 420pm cst 5 miles north of Barnes and was on the ground for 17 miles before crossing the state line into Gage County, Nebraska 3.5 miles east-northeast of Hollenberg, Kansas...or about 3 miles south and 0.5 miles west of Odell, Nebraska. It was caused by a supercell thunderstorm and was sighted by many storm chasers and storm spotters. Most of the damage with this tornado was rated as F0 or F1. However, strong F2 damage was noted near the intersection of Highways 36 and 148, where one brick home had the roof torn off and some of the exterior walls knocked down. The occupants of the home were in the basement and had to be helped from the damaged home by emergency personel. Four outbuildings were also damaged at this location. Elsewhere, the tornado caused damage to one other home and five additional outbuildings as well as many trees, and one home was completely destroyed just southeast of Hanover.

Hail, Wabaunsee

When
April 6, 4:21 PM CST
Where
Wabaunsee County, 9 mi N of Alta Vista
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -96.483

Thunderstorm Wind, Riley

When
April 6, 4:23 PM CST
Where
Riley County, 2 mi SE of Manhattan
Measured
71 kt (82 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -96.550

Hail, Riley

When
April 6, 4:25 PM CST to 4:33 PM CST
Where
Riley County, Manhattan
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -96.583

Several reports of hail ranging from 1 inch to 2 inches in diameter were received from Manhattan from law enforcement, spotters, county officials, and emergency management personnel.

High Wind, Riley

When
April 6, 4:33 PM CST
Where
Riley forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Hail, Pottawatomie

When
April 6, 4:49 PM CST
Where
Pottawatomie County, 1 mi E of Olsburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.600

Hail, Pottawatomie

When
April 6, 4:50 PM CST
Where
Pottawatomie County, 1 mi W of Olsburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.633

Hail, Pottawatomie

When
April 6, 4:59 PM CST
Where
Pottawatomie County, 2 mi W of Olsburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.650

Hail, Pottawatomie

When
April 6, 5:37 PM CST
Where
Pottawatomie County, 7 mi N of Emmett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -96.050

Thunderstorm Wind, Pottawatomie

When
April 6, 5:39 PM CST
Where
Pottawatomie County, 2 mi S of Emmett
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -96.050

Hail, Clay

When
April 6, 5:40 PM CST
Where
Clay County, 5 mi NW of Wakefield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.267, -97.083

Hail, Jackson

When
April 6, 5:43 PM CST
Where
Jackson County, 6 mi SSW of Soldier
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -96.017

Hail, Jackson

When
April 6, 6:01 PM CST
Where
Jackson County, 2 mi S of Soldier
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -95.967

Hail, Nemaha

When
April 6, 6:02 PM CST
Where
Nemaha County, 7 mi N of Goff
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.917

Thunderstorm Wind, Pottawatomie

When
April 6, 6:05 PM CST
Where
Pottawatomie County, Havensville
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.517, -96.083

Pea size hail covering the ground.

Hail, Nemaha

When
April 6, 6:17 PM CST to 6:23 PM CST
Where
Nemaha County, Corning
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -96.033

Several reports from spotters and county officials of 0.88 to 1.25 inch hail in Corning.

Hail, Pottawatomie

When
April 6, 6:28 PM CST
Where
Pottawatomie County, Westmoreland
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.400, -96.417

Hail, Shawnee

When
April 6, 6:57 PM CST
Where
Shawnee County, Rossville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -95.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503866, 5503867, 5503868, 5503869, 5503969, 5503970, 5503971, 5503972, 5503973, 5503974, 5503975, 5503976, 5503977, 5503978, 5503979, 5503980, 5503981, 5503982, 5503983, 5504059, 5503984, 5503985, 5503986, 5503987, 5503988, 5503989, 5503990, 5503991, 5503992, 5504060, 5503993, 5504054, 5504055, 5504056, 5504057, 5504061, 5504058.